Alert archive / Kentucky / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 189, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jun 9, 2011, 5:22 PM EDT for Elliott County, Johnson County, Morgan County, Kentucky. It was in force for 21 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2011, 5:22 PM EDT (21:22 UTC)
- Expired
- Jun 9, 2011, 5:43 PM EDT
- In force
- 21 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Elliott County, KY, Johnson County, KY, Morgan County, KY
The radar
The Jackson,KY radar (KJKL), 53 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 5:22 PM EDT | HAIL 1.75 | Keaton, KY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.4 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1482 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 1013 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -140 m²/s²
- 0-3 km storm-relative helicity
- -82 m²/s²
- Significant tornado parameter
- -0.4
- Supercell composite
- -1.5
The text
As transmitted, in the capitals the NWS used until 2016.
702
WUUS53 KJKL 092122
SVRJKL
KYC063-115-175-092200-
/O.NEW.KJKL.SV.W.0189.110609T2122Z-110609T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
522 PM EDT THU JUN 9 2011
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN ELLIOTT COUNTY IN EAST CENTRAL KENTUCKY...
NORTHWESTERN JOHNSON COUNTY IN NORTHEAST KENTUCKY...
EAST CENTRAL MORGAN COUNTY IN SOUTHEAST KENTUCKY...
* UNTIL 600 PM EDT
* AT 519 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
KEATON...OR 11 MILES SOUTHEAST OF SANDY HOOK...AND MOVING SOUTHEAST
AT 10 MPH.
* LOCATIONS IMPACTED INCLUDE...
RELIEF...KEATON...GILLEM BRANCH...REDBUSH...BARNROCK...ELNA...
FLATGAP...WINIFRED...KERZ...SIP AND CHANDLERVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3806 8297 3804 8299 3801 8295 3797 8282
3793 8276 3781 8296 3797 8305 3800 8303
3797 8299 3801 8295 3804 8299 3803 8300
3807 8298
TIME...MOT...LOC 2122Z 302DEG 2KT 3798 8298
WIND...HAIL 60MPH 1.00IN
$$
SHALLENBERGER2 follow-up statements
395
WWUS53 KJKL 092137
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
537 PM EDT THU JUN 9 2011
KYC063-115-175-092200-
/O.CON.KJKL.SV.W.0189.000000T0000Z-110609T2200Z/
ELLIOTT KY-MORGAN KY-JOHNSON KY-
537 PM EDT THU JUN 9 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
JOHNSON...EAST CENTRAL MORGAN AND SOUTHEASTERN ELLIOTT COUNTIES UNTIL
600 PM EDT...
AT 533 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
KEATON...OR 13 MILES NORTHWEST OF PAINTSVILLE. MOVEMENT WAS NEARLY
STATIONARY.
LOCATIONS IMPACTED INCLUDE...
ELNA...KEATON...GILLEM BRANCH AND RELIEF.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN
THE PATH OF THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
&&
LAT...LON 3806 8297 3804 8299 3801 8295 3797 8282
3793 8276 3781 8296 3797 8305 3800 8303
3797 8299 3801 8295 3804 8299 3803 8300
3807 8298
TIME...MOT...LOC 2137Z 109DEG 1KT 3797 8294
WIND...HAIL 60MPH 1.00IN
$$
KAS662
WWUS53 KJKL 092143
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
543 PM EDT THU JUN 9 2011
KYC063-115-175-092152-
/O.CAN.KJKL.SV.W.0189.000000T0000Z-110609T2200Z/
ELLIOTT KY-MORGAN KY-JOHNSON KY-
543 PM EDT THU JUN 9 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN JOHNSON...EAST
CENTRAL MORGAN AND SOUTHEASTERN ELLIOTT COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED ACROSS THE WARNED
AREA.
LAT...LON 3806 8297 3804 8299 3801 8295 3797 8282
3793 8276 3781 8296 3797 8305 3800 8303
3797 8299 3801 8295 3804 8299 3803 8300
3807 8298
TIME...MOT...LOC 2142Z 302DEG 2KT 3797 8297
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 4:14 PM EDT, 1 hour 8 minutes earlier.
Area forecast discussion, Jun 9, 4:14 PM EDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 414 PM EDT THU JUN 9 2011 .SHORT TERM.../TONIGHT THROUGH SATURDAY/...UPDATED CONVECTION INITIATED NEAR AN OUTFLOW BOUNDARY WHICH MOVED INTO THE FORECAST AREA FROM THE NORTH TODAY. MOST OF THE CONVECTION HAS BEEN NEAR AND SOUTH OF THIS LINE...ALTHOUGH MORE ISOLATED AND WEAKER DEVELOPMENT ALSO TOOK PLACE TO THE NORTH EVENTUALLY. SHEAR HAS BEEN VERY WEAK...BUT INSTABILITY SIGNIFICANT...YIELDING A FEW PULSE SEVERE STORMS. THIS ACTIVITY WILL PERSIST FOR A WHILE...BUT SHOULD BE DIMINISHING THIS EVENING AS HEATING IS LOST AND THE ATMOSPHERE ALSO GETS WORKED OVER. WILL NEED TO USE A PRE-FIRST PERIOD TO ACCOUNT FOR THE MOST COVERAGE LATE THIS AFTERNOON. WILL ONLY USE A 20 PERCENT POP AFTER 00Z. A SIMILAR SCENARIO WILL EXIST ON FRIDAY...MINUS A KNOWN BOUNDARY BEING PRESENT. THAT BEING THE CASE...WILL EXPECT THUNDERSTORMS TO POP AGAIN...BUT ONLY ISOLATED FOR MOST OF THE AREA. HIGHER TERRAIN NEAR THE VA BORDER MAY ENCOURAGE A BIT MORE ABUNDANCE OF STORMS...AND WILL USE LOW CHANCE POPS THERE. DEEP CONVECTION SHOULD DIMINISH AGAIN ON FRIDAY EVENING. ON SATURDAY A SURFACE COLD FRONT AND UPPER TROUGH WILL APPROACH FROM THE NW. DEEP LAYER MOISTURE IS EXPECTED TO INCREASE AS THESE FEATURES APPROACH. THIS POINTS TO AN INCREASED POP...ESPECIALLY FOR OUR NW COUNTIES. FOR MAX TEMPS...WENT CLOSER TO THE COOLER METMOS RATHER THAN THE WARMER MAVMOS BASED ON RECENT PERFORMANCE. .LONG TERM.../SATURDAY NIGHT THROUGH THURSDAY/...UPDATED UPDATED LONG TERM DISCUSSION WILL FOLLOW SHORTLY && .AVIATION.../18Z TO 18Z/ ISOLATED SHOWERS AND THUNDERSTORMS OF THIS AFTERNOON MAY PERSIST INTO THE EVENING BUT SHOULD DIE OUT BEFORE 04Z. AREAS OF VALLEY FOG ARE THEN EXPECTED OVERNIGHT UNTIL AROUND 14Z ON FRIDAY...WITH LOCALIZED VLIFR. ASIDE FROM PRECIP AND FOG...VFR WITH LIGHT WINDS IS EXPECTED. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...HAL LONG TERM...SHALLENBERGER AVIATION...HAL
Hazardous weather outlook, Jun 9, 5:04 PM EDT, 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 504 PM EDT THU JUN 9 2011 KYZ044-050>052-079-080-083>088-104-116>118-101100- FLEMING-MONTGOMERY-BATH-ROWAN-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY- KNOX-BELL-HARLAN-ELLIOTT-CLAY-LESLIE-LETCHER- 504 PM EDT THU JUN 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. THUNDERSTORMS ARE POSSIBLE THIS EVENING. LOCALLY DENSE FOG IS EXPECTED LATE TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE POSSIBLE AT TIMES...WITH THE GREATEST PROBABILITY BEING SATURDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. KYZ058>060-068-069-106>115-119-120-101100- ESTILL-POWELL-MENIFEE-ROCKCASTLE-JACKSON-MORGAN-JOHNSON-WOLFE- MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-MARTIN-PIKE- 504 PM EDT THU JUN 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. THUNDERSTORMS ARE POSSIBLE THIS EVENING. A FEW OF THEM MAY PRODUCE LARGE HAIL AND DAMAGING WIND. LOCALLY DENSE FOG IS EXPECTED LATE TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE POSSIBLE AT TIMES...WITH THE GREATEST PROBABILITY BEING SATURDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT ANY OCCURRENCE OF HAIL OR DAMAGING WIND. HAL
In the hours before
Local storm report, Jun 9, 4:37 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
437 PM EDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM HAIL 2 SSE KEAVY 36.98N 84.15W
06/09/2011 E0.75 INCH LAUREL KY TRAINED SPOTTER
&&
JCARICOSpecial weather statement, Jun 9, 4:44 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 444 PM EDT THU JUN 9 2011 KYZ079-080-086-092115- PULASKI-LAUREL-KNOX- 444 PM EDT THU JUN 9 2011 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 515 PM EDT THURSDAY AFTERNOON... EAST CENTRAL PULASKI... CENTRAL LAUREL AND EXTREME NORTHWESTERN KNOX. AT 444 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BENT...OR 11 MILES NORTHEAST OF SOMERSET...MOVING EAST AT 5 MPH. RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND NICKEL SIZE HAIL IN THESE AREAS. KAS
Special weather statement, Jun 9, 4:48 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 448 PM EDT THU JUN 9 2011 KYZ120-092115- PIKE- 448 PM EDT THU JUN 9 2011 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTY THROUGH 515 PM EDT THURSDAY AFTERNOON... SOUTH CENTRAL PIKE. AT 447 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ROCKHOUSE...OR 9 MILES SOUTH OF PIKEVILLE...MOVING SOUTHEAST AT 15 MPH. RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. KAS
Local storm report, Jun 9, 4:49 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
449 PM EDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM HAIL SHELBIANA 37.43N 82.49W
06/09/2011 E1.00 INCH PIKE KY TRAINED SPOTTER
&&
JCARICOSpecial weather statement, Jun 9, 5:07 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 507 PM EDT THU JUN 9 2011 KYZ108-111-112-114-092130- WOLFE-LEE-BREATHITT-OWSLEY- 507 PM EDT THU JUN 9 2011 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 530 PM EDT THURSDAY AFTERNOON... SOUTHERN WOLFE... EASTERN LEE... NORTHWESTERN BREATHITT AND NORTH CENTRAL OWSLEY. AT 507 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR VADA...OR 7 MILES EAST OF BEATTYVILLE...MOVING EAST AT 20 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...WIDECREEK AROUND 515 PM EDT...OAKDALE AROUND 520 PM EDT...LAWSON AROUND 525 PM EDT...FROZEN CREEK AROUND 530 PM EDT... RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. BECKER
Special weather statement, Jun 9, 5:21 PM EDT, 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 521 PM EDT THU JUN 9 2011 KYZ069-080-108-111-112-114-116-092200- LAUREL-WOLFE-LEE-BREATHITT-JACKSON-OWSLEY-CLAY- 521 PM EDT THU JUN 9 2011 ...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES THROUGH 600 PM EDT THURSDAY EVENING... SOUTH CENTRAL WOLFE... SOUTHEASTERN LEE... NORTHWESTERN BREATHITT... SOUTHEASTERN JACKSON... OWSLEY... NORTHWESTERN CLAY AND NORTHEASTERN LAUREL. AT 520 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM FILLMORE TO MOORES CREEK...OR ALONG A LINE EXTENDING FROM 9 MILES EAST OF BEATTYVILLE TO 11 MILES SOUTH OF MCKEE...MOVING SOUTHEAST AT 10 MPH. RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. KAS
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 12:42 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Jackson, Laurel, Owsley | 33 min |
| Jun 9, 12:55 PM EDT | Flash Flood Warning | JKL | Clay, Jackson, Owsley | 61 min |
| Jun 9, 3:04 PM EDT | Severe Thunderstorm Warning | JKL | McCreary, Wayne | 26 min |
| Jun 9, 3:13 PM EDT | Severe Thunderstorm Warning | JKL | Bell | 25 min |
| Jun 9, 3:58 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski | 47 min |
| Jun 9, 4:03 PM EDT | Severe Thunderstorm Warning | JKL | Laurel, McCreary, Pulaski, Rockcastle, Whitley | 42 min |
| Jun 9, 4:07 PM EDT | Areal Flood Advisory | JKL | Bell, Harlan, Knox, Whitley | 80 min |
| Jun 9, 4:19 PM EDT | Severe Thunderstorm Warning | JKL | Pike | 26 min |
| Jun 9, 4:52 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Letcher, Pike | 23 min |
| Jun 9, 4:56 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Estill, Jackson, Lee, Owsley | 21 min |
| Jun 9, 5:16 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Magoffin, Morgan, Perry, Wolfe | 44 min |
| Jun 9, 6:13 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Johnson, Magoffin | 47 min |
| Jun 9, 6:26 PM EDT | Areal Flood Advisory | JKL | Breathitt, Lee | 54 min |
| Jun 9, 7:01 PM EDT | Areal Flood Advisory | JKL | Breathitt, Floyd, Johnson, Knott, Magoffin, Martin and 1 more | 54 min |
| Jun 9, 7:02 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Magoffin | 15 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.